Alert archive / Idaho / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Apr 2, 2017, 4:34 PM MDT for Bannock County, Bingham County, Power County, Idaho. It was in force for 20 min. 17 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2017, 4:34 PM MDT (22:34 UTC)
- Expired
- Apr 2, 2017, 4:54 PM MDT
- In force
- 20 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Bannock County, ID, Bingham County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 20 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 4:35 PM MDT | HAIL 1.25 | Pocatello Airport, ID | |
| Apr 2, 4:39 PM MDT | HAIL 1.75 | 2 Ene Pocatello Airport, ID | HAIL MEASURED WITH A RULER AT GOLF BALL SIZE ON TAGHEE LN SOUTH OF W SIPHON RD. ALSO NUMEROUS STONES THE SIZE OF PING PONG BALLS. TIME ESTIMATED BASED ON RADAR. |
| Apr 2, 4:41 PM MDT | HAIL 1.5 | 3 Ene Pocatello Airport, ID | HAIL FALLING AT THE INTERSECTION OF W SIPHON RD AND WEAVER RD. BEGAN AS DIME AND NICKEL SIZE AT 435 PM MDT, INCREASING TO QUARTER SIZE BETWEEN 436 PM AND 439 PM, REACHING HALF DOLLAR AND PING PONG BALL SIZE AT 441 PM. MEASURED WITH A RULER. HAIL STARTING TO CO |
| Apr 2, 4:42 PM MDT | HAIL 1.25 | 4 Wnw Chubbuck, ID | |
| Apr 2, 4:43 PM MDT | HAIL 1 | 4 W Chubbuck, ID | QUARTER SIZE HAIL STILL LAYING ON THE GROUND AT 510 PM MDT ON TANK FARM RD NORTH OF ROWLAND RD. TIME HAIL ORIGINALLY FELL ESTIMATED BASED ON RADAR AND SURROUNDING REPORTS. |
| Apr 2, 4:45 PM MDT | HAIL 0.88 | 2 Nw Chubbuck, ID | NICKEL SIZE HAIL STILL LAYING ON THE GROUND AT 517 PM MDT AT THE INTERSECTION OF W SIPHON RD AND N PHILBIN RD. ORIGINAL TIME HAIL FELL ESTIMATED BASED ON RADAR. |
| Apr 2, 4:47 PM MDT | HAIL 0.5 | 1 N Chubbuck, ID | TIME ESTIMATED BASED ON RADAR. |
| Apr 2, 4:48 PM MDT | HAIL 0.5 | 1 Ne Pocatello, ID | 1/2 INCH HAIL REPORTED AT FRED MEYERS NEAR THE INTERSECTION OF YELLOWSTONE AVE AND ALAMEDA RD. |
| Apr 2, 4:48 PM MDT | HAIL 1 | 1 Ssw Pocatello, ID | NEAR FOOTHILL BLVD AND TRAIL CREEK RD. |
| Apr 2, 4:50 PM MDT | HAIL 1 | Pocatello, ID | |
| Apr 2, 4:50 PM MDT | HAIL 1 | Wsw Chubbuck, ID | |
| Apr 2, 4:51 PM MDT | HAIL 1.25 | 3 Ne Pocatello, ID | MEASURED AT THE INTERSECTION OF POCATELLO CREEK RD AND BOOTH DR AFTER SOME MELTING OCCURRED. TIME OF EVENT ESTIMATED BASED ON RADAR. |
| Apr 2, 4:51 PM MDT | HAIL 1.25 | Pocatello, ID | MULTIPLE PUBLIC REPORTS AND PHOTOS OF QUARTER TO HALF DOLLAR SIZE HAIL RECEIVED ACROSS POCATELLO FROM 451 PM MDT TO 457 PM MDT. LIGHT HAIL ACCUMULATION NOTED ON THE GROUND AT SOME LOCATIONS. |
| Apr 2, 4:52 PM MDT | HAIL 1 | 2 E Chubbuck, ID | 1/2 INCH HAIL BEGAN AT 445 PM MDT, AND QUARTER SIZE HAIL FELL FROM 452 PM MDT TO 500 PM MDT ON GARY ST. LIGHT ACCUMULATION OF HAIL ON THE GROUND AND ROOFS. |
| Apr 2, 4:55 PM MDT | HAIL 0.5 | 4 Se Chubbuck, ID | |
| Apr 2, 4:57 PM MDT | HAIL 1 | Pocatello, ID | |
| Apr 2, 4:57 PM MDT | HAIL 1.5 | 4 Se Pocatello, ID | EAST BENCH NEAR HOSPITAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
657 WUUS55 KPIH 022234 SVRPIH IDC005-011-077-022315- /O.NEW.KPIH.SV.W.0001.170402T2234Z-170402T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pocatello ID 434 PM MDT SUN APR 2 2017 The National Weather Service in Pocatello has issued a * Severe Thunderstorm Warning for... Northwestern Bannock County in southeastern Idaho... Northeastern Power County in southeastern Idaho... Southwestern Bingham County in southeastern Idaho... * Until 515 PM MDT * At 434 PM MDT, Doppler radar indicated a severe thunderstorm capable of producing quarter size hail. This storm was located over Pocatello Airport, or near American Falls Reservoir. This storm was nearly stationary. * Locations impacted include... Pocatello, American Falls Reservoir, Chubbuck, Fort Hall Buffalo Lodge, Fort Hall Townsite, Fort Hall Bannock Creek Lodge, Pocatello Airport and Sterling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe thunderstorms produce damaging winds, destructive hail, deadly lightning and very heavy rain. For your protection, move to an interior room on the lowest floor of your home or business. Heavy rains flood roads quickly so do not drive into areas where water covers the road. && LAT...LON 4307 11240 4278 11240 4278 11279 4307 11279 TIME...MOT...LOC 2234Z 269DEG 0KT 4293 11260 $$ DMH
1 follow-up statement
950
WWUS55 KPIH 022254
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
454 PM MDT SUN APR 2 2017
IDC005-011-077-022302-
/O.CAN.KPIH.SV.W.0001.000000T0000Z-170402T2315Z/
Bannock ID-Power ID-Bingham ID-
454 PM MDT SUN APR 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BANNOCK...
NORTHEASTERN POWER AND SOUTHWESTERN BINGHAM COUNTIES IS CANCELLED...
This warning was replaced by a new severe thunderstorm warning
covering only northeast Bannock county.
LAT...LON 4307 11240 4278 11240 4278 11279 4307 11279
TIME...MOT...LOC 2248Z 269DEG 0KT 4293 11260
$$
DMHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:07 PM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 2, 2:07 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 207 PM MDT Sun Apr 2 2017 .SHORT TERM...Tonight through Tuesday night. A low pressure system and associated cold front worked through the region Today. Rain and snow above 6000 feet will continue into the evening across the eastern highlands. Some areas could still see an additional inch or so of snow as this system pulls away from the region. A second weaker system will move through the region on Monday. This will help trigger a few afternoon and evening snow showers across the central Idaho mountains through the upper Snake Plain and into the eastern Idaho highlands. Not looking for much snow, likely under half of an inch. Primarily dry weather expected for Tuesday. Temps will be noticeably cooler for Monday and Tuesday. Valle .LONG TERM...Wednesday through Sunday night. We are still looking dry on Wednesday but that might be the last rain/snow free day for a bit. The ridge shifts east and moisture begins to push into the central mountains on Thursday. The chance of showers increases over Friday especially over that area. Several waves move over eastern Idaho through the weekend, providing ample opportunity for more rain and snow. We will remain rather warm through Friday before colder air moves in for the weekend. Snow levels will fall to 5000-6500ft on Saturday and even lower on Sunday, which means we could see a mix of rain and snow at least at lowest elevations. Both situations don't bode well for anyone look for relief from flooding or even mountain snowfall. Keyes && .AVIATION...The main band of rain and snow has shifted into the eastern highlands this afternoon. Behind it, showers have developed across the central mountains and spreading east through this evening. We might even see a couple of thunderstorms out of it. Behind the main area of precipitation, VFR weather is occurring. With that area of showers, we could see a brief drop to MVFR or IFR due to heavy precipitation as well as graupel. This will mainly be an issue for KIDA and KDIJ, but a stray shower/storm or 2 could approach KSUN and KPIH. Stronger west winds are also developing in clearing skies, which will affect KBYI, KPIH and KIDA through sunset. KDIJ will likely see VCSH well into tonight as moisture lingers especially in the mountains surrounding town. Otherwise, lighter winds and VFR weather is forecast. Another round of showers is on tap for the central mountains, across the Upper Plain and into the eastern highlands. KIDA and KDIJ again would be most affected. Keyes && .HYDROLOGY...Numerous flood advisories from snowmelt and flood warnings for the Portneuf and Bear Rivers continue. A flood warning continues for areas downstream of Magic Reservoir, where water continues to stream over the spillway. Cooler weather is likely for the first half of the week which should help slow flooding. However, a wet pattern is expected for late week and over the weekend which could push the flooding potential again. Valle && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Apr 2, 4:04 PM MDT, 30 minutes before
Special Weather Statement National Weather Service Pocatello ID 404 PM MDT SUN APR 2 2017 IDZ019-020-022245- Upper Snake Highlands ID-Upper Snake River Plain ID- 404 PM MDT SUN APR 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT...NORTHERN JEFFERSON AND SOUTH CENTRAL CLARK COUNTIES UNTIL 445 PM MDT... At 404 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles west of Dubois, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dubois and Small. LAT...LON 4407 11265 4425 11265 4429 11204 4402 11204 TIME...MOT...LOC 2204Z 269DEG 21KT 4416 11255 DMH
Special weather statement, Apr 2, 4:06 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Pocatello ID 406 PM MDT SUN APR 2 2017 IDZ021-023-022245- Caribou Highlands ID-Lower Snake River Plain ID- 406 PM MDT SUN APR 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNOCK... NORTHEASTERN POWER AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 445 PM MDT... At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near American Falls Reservoir. This storm was moving east southeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pocatello, American Falls Reservoir, Chubbuck, Portneuf Gap, Fort Hall Buffalo Lodge, Fort Hall Townsite, Springfield, Fort Hall Eagle Lodge, Pocatello Airport, Pingree and Sterling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4284 11272 4310 11280 4314 11231 4276 11227 TIME...MOT...LOC 2204Z 240DEG 0KT 4301 11275 GK
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 4:04 PM MDT | Special Weather Statement | PIH | Clark | 41 min |
| Apr 2, 4:06 PM MDT | Special Weather Statement | PIH | Bingham | 39 min |
| Apr 2, 4:52 PM MDT | Severe Thunderstorm Warning | PIH | Bannock | 38 min |
| Apr 2, 5:43 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bear Lake, Caribou | 47 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.